Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 39, NWS San Angelo, TX

April 15, 2012Sterling County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Apr 15, 2012, 2:02 AM CDT for Sterling County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 15, 2012, 2:02 AM CDT (07:02 UTC)
Expired
Apr 15, 2012, 2:45 AM CDT
In force
43 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Sterling County, TX

The radar

The San Angelo radar (KSJT), 92 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 10:29 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 815 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
815 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
2403 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

266 
WUUS54 KSJT 150702
SVRSJT
TXC431-150745-
/O.NEW.KSJT.SV.W.0039.120415T0702Z-120415T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
202 AM CDT SUN APR 15 2012

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN STERLING COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 245 AM CDT

* AT 201 AM CDT...A SEVERE THUNDERSTORM WAS 22 MILES WEST OF STERLING
  CITY...OR 7 MILES EAST OF GARDEN CITY...MOVING NORTHEAST AT 40 MPH.

  STORM HAZARDS INCLUDE...
  GOLF BALL SIZE HAIL.
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  NUMEROUS VEHICLE DENTS...
  MODERATE TO SIGNIFICANT ROOF AND PLASTIC SIGN DAMAGE...
  SOME EXPOSED HOME AND VEHICLE WINDOWS WILL CRACK OR BREAK...
  INJURY TO UNPROTECTED PEOPLE AND ANIMALS...
  SOME TREE LIMB DAMAGE...WEAKENED TREES TOPPLED...
  UNSECURED LIGHT OBJECTS BLOWN AROUND...
  SCATTERED POWER OUTAGES POSSIBLE...
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NORTHERN STERLING COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY
MORNING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3208 10127 3209 10126 3210 10089 3183 10095
      3173 10127
TIME...MOT...LOC 0702Z 238DEG 33KT 3189 10135

$$

JOHNSON
1 follow-up statement
730 
WWUS54 KSJT 150726
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
226 AM CDT SUN APR 15 2012

TXC431-150745-
/O.CON.KSJT.SV.W.0039.000000T0000Z-120415T0745Z/
STERLING TX-
226 AM CDT SUN APR 15 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM CDT
FOR NORTHERN STERLING COUNTY...

AT 224 AM CDT... A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST
OF STERLING CITY...MOVING NORTHEAST AT 40 MPH.

  STORM HAZARDS INCLUDE...
  HALF DOLLAR SIZE HAIL
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  VEHICLE DINGS...
  MINOR DAMAGE TO ROOFS...
  DAMAGE TO TREE LIMBS...
  LIGHT OBJECTS BLOWN AROUND...

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF NORTHERN STERLING COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY
MORNING FOR WEST CENTRAL TEXAS.

&&

LAT...LON 3208 10127 3209 10126 3210 10089 3183 10095
      3173 10127
TIME...MOT...LOC 0726Z 238DEG 33KT 3192 10115

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 1:40 AM CDT, 22 minutes earlier.

Area forecast discussion, Apr 15, 1:40 AM CDT, 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
140 AM CDT SUN APR 15 2012

.UPDATE...
FORECAST WAS RECENTLY UPDATED FOR THE AREAL EXTENSION OF SEVERE
THUNDERSTORM WATCH #174...SEE DISCUSSION.

&&

.DISCUSSION...
PER RADAR TRENDS...THUNDERSTORMS ARE CONTINUING TO DEVELOP SOUTH
ALONG THE PACIFIC FRONT ACROSS WEST TEXAS. WITH THIS TREND...WE
HAVE EXPANDED THE SOUTHERN END OF THE SEVERE THUNDERSTORM WATCH
AREA TO INCLUDE IRION...TOM GREEN...CONCHO...SCHLEICHER...AND
CROCKETT COUNTIES. A COUPLE OF ADDITIONAL ADJUSTMENTS ARE POSSIBLE
OVERNIGHT WITH POPS AND WEATHER GRIDS TO ACCOUNT FOR A MORE
EXTENSIVE LINE OF THUNDERSTORMS.

&&

.PREV DISCUSSION... /ISSUED 1232 AM CDT SUN APR 15 2012/

UPDATE...
SEE 06Z AVIATION DISCUSSION BELOW.

AVIATION...
LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE EAST INTO WEST CENTRAL
TEXAS THROUGH THE OVERNIGHT HOURS. BEST CHANCE OF STORMS WILL PASS
ACROSS THE BIG COUNTRY...KABI TERMINAL...WITH SMALLER CHANCES
FARTHER SOUTH. WITH ACTIVITY ON RADAR ITSELF...WILL BASE TIMING OF
THE FRONTAL PASSAGE AND OF THE STORMS...ON THE LATEST RADAR TRENDS,

OTHEWISE...MVFR CIGS WILL CONTINUE AHEAD OF THE FRONT...WITH
IMPROVING CONDITIONS AND STRONG WEST AND NORTHWEST WINDS IN ITS WAKE.

PREV DISCUSSION... /ISSUED 908 PM CDT SAT APR 14 2012/

DISCUSSION...
COLD FRONT WAS OVERTAKING DRYLINE FROM JUST WEST OF LUBBOCK TO
EXTREME SE NEW MEXICO AT 9 AM CDT. STRONG WEST WINDS OF 25 TO 30
MPH WITH GUSTS TO OVER 40 MPH WERE BEHIND THE COLD FRONT. WHILE
WINDS BEHIND COLD FRONT WILL NOT LIKELY BE AS STRONG WHEN THE
FRONT APPROACHES WEST CENTRAL TEXAS...THEY WILL STILL SET UP
STRONG LOW LEVEL CONVERGENCE WITH THE SE WINDS IN THIS REGION.
THUS... STILL EXPECTING A LINE OF THUNDERSTORMS TO DEVELOP AND
MOVE WEST TO EAST ACROSS WEST CENTRAL TEXAS AFTER 1 AM CDT.
POTENTIAL FOR SEVERE WEATHER STILL EXISTS WITH VERY STRONG SHEAR
AND CANNOT RULE OUT A POTENTIAL TORNADO.

04

PREV DISCUSSION... /ISSUED 643 PM CDT SAT APR 14 2012/

UPDATE...
SEE 00Z AVIATION DISCUSSION BELOW.

AVIATION...
SIMILAR CONDITIONS TO YESTERDAY...WITH MVFR CIGS HAVING LIFTED AND
SCATTERED THIS EVENING. HOWEVER...THIS SHOULD BE FAIRLY SHORT
LIVED...WITH ABUNDANT LOW LEVEL MOISTURE MAKING A RETURN TO THE
AREA OVERNIGHT AND MVFR CIGS AGAIN REDEVELOPING. THE STRONG SOUTH
WINDS WILL ALSO CONTINUE...REMAINING GUSTY WELL INTO THE OVERNIGHT HOURS.

PACIFIC FRONT WILL OVERTAKE THE DRYLINE TO THE WEST LATE THIS
EVENING...AND PROGRESS ACROSS WEST CENTRAL TEXAS BY SUNRISE. THIS
WILL ALLOW WINDS TO SHIFT TO THE WEST AND NORTHWEST. IN
ADDITION...SCATTERED THUNDERSTORMS WILL BE POSSIBLE. HARD TO TELL
AT THIS POINT HOW WIDESPREAD THE STORMS WILL BE...SO WILL CARRY A
VCTS AT THIS POINT AND CONTINUE TO MONITOR.

PREV DISCUSSION... /ISSUED 626 PM CDT SAT APR 14 2012/

DISCUSSION...
TOOK OUT MENTION OF THUNDERSTORMS THIS EVENING. CUMULUS HAS
DISSIPATED ALONG DRYLINE WEST OF MIDLAND. HOWEVER AS DRYLINE/FRONT
MOVES INTO WEST CENTRAL TEXAS TOWARD MIDNIGHT...AND WITH UPPER
SUPPORT...STILL EXPECTING DEVELOPMENT OF THUNDERSTORMS.

PREV DISCUSSION... /ISSUED 330 PM CDT SAT APR 14 2012/

SHORT TERM...

THE MAIN CONCERN IN THE SHORT TERM IS THE POTENTIAL FOR STRONG TO
SEVERE THUNDERSTORMS TONIGHT AND SUNDAY MORNING. A LARGE UPPER LEVEL
LOW IS LOCATED OVER NORTHERN ARIZONA THIS AFTERNOON. GUSTY SOUTH
WINDS ARE OCCURRING ACROSS THE REGION THIS AFTERNOON...WITH
TEMPERATURES CLIMBING INTO THE 80S. THE AFOREMENTIONED UPPER LEVEL
LOW WILL TREK EAST...THEN EJECT NORTHEAST ACROSS THE CENTRAL PLAINS
ON SUNDAY. IN THE MEANTIME...A PACIFIC COLD FRONT WILL TRACK ACROSS
WEST TEXAS TONIGHT...AND APPROACH OUR WESTERN CWA BORDER AROUND 05Z.
THE FRONT WILL LIKELY RUN INTO THE RETREATING DRYLINE JUST TO THE
WEST OF OUR CWA...WITH PLENTY OF LIFT EXPECTED AHEAD OF THE UPPER
LEVEL LOW...AS DIFFLUENT FLOW ALOFT DEVELOPS. ALL THESE FACTORS
SHOULD BE ENOUGH TO RESULT IN SHOWERS AND THUNDERSTORMS DEVELOPING
ALONG AND JUST AHEAD OF THE COLD FRONT...MAINLY AFTER 05Z. IN
ADDITION...WEST CENTRAL TEXAS WILL BE LOCATED ON THE RIGHT REAR
QUADRANT OF A STOUT UPPER LEVEL JET...WITH CAPE VALUES IN THE
1200-2000 J/KG RANGE...AND 0-6 KM BULK SHEAR VALUES BETWEEN 40 AND
50 KNOTS. THESE FACTORS WILL LEAD TO THE POTENTIAL FOR STRONG TO
SEVERE THUNDERSTORMS...WITH LARGE HAIL AND DAMAGING WINDS BEING
THE MAIN HAZARDS...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE. A
LINE OF THUNDERSTORM WILL LIKELY DEVELOP ACROSS OUR WESTERN
COUNTIES...THEN STEADILY TRACK ACROSS THE AREA DURING THE EARLY
MORNING HOURS. THE BEST CHANCE OF CONVECTION WILL BE FROM THE
CONCHO VALLEY...NORTH INTO MUCH OF THE BIG COUNTRY AND HEARTLAND.
CONVECTION WILL LIKELY LINGER INTO THE MORNING HOURS OVER PARTS OF
THE HEARTLAND AND NORTHWEST HILL COUNTRY...WITH ALL THE CONVECTION
BEING EAST OF THE AREA BETWEEN 16Z AND 18Z.

SLIGHTLY COOLER TEMPERATURES ARE EXPECTED ON SUNDAY BEHIND THE
FRONT...WITH HIGHS RANGING FROM THE UPPER 70S NORTH...TO NEAR 80
SOUTH. WEST WINDS WILL INCREASE TO 15 TO 20 MPH...WITH HIGHER
GUSTS...THEN SLOWLY SUBSIDE AROUND 00Z. SKIES WILL CLEAR FROM WEST
TO EAST THROUGH THE MORNING...AS THE FRONT SWEEPS ACROSS THE REGION.

DANIELS

FOR THE REMAINDER OF THE SHORT TERM...A DRY PATTERN AND COOLER
TEMPERATURES WILL DOMINATE. IN THE WAKE OF THIS COLD
FRONT...SURFACE HIGH PRESSURE WILL BUILD OVER THE REGION.
ALSO...DRIER AIR AT THE SURFACE WILL MOVE INTO WEST CENTRAL TEXAS.
OVERNIGHT LOWS SUNDAY NIGHT WILL BE COOL...MAINLY IN THE MID 40S.
AFTERNOON HIGHS ON MONDAY...MAINLY AROUND 80 AND CLOSER TO
SEASONAL NORMALS...LOOK ON TRACK. OVERNIGHT MONDAY NIGHT...SURFACE
WINDS WILL BEGIN TO BECOME MORE EAST TO SOUTHEAST. THUS...LOW WILL
BE SLIGHTLY WARMER...MAINLY IN THE 45 TO 50 RANGE. ALTHOUGH
SURFACE WINDS FROM THE SOUTH WILL RETURN BY TUESDAY...AFTERNOON
HIGHS WILL BE ONLY SLIGHTLY WARMER THAN MONDAY.

HUBER

LONG TERM...

RAIN CHANCES FOR THE LONG TERM DO NOT LOOK GOOD. THE UPPER-LEVEL
PATTERN BECOME MORE ZONAL...WITH LITTLE VARIATION THROUGH LATE
WEEK. THEN...AN UPPER-LEVEL RIDGE OF HIGH PRESSURE BEGINS TO
DEVELOP OVER THE WESTERN CONUS. THE RESULTING NORTHWEST FLOW OVER
TEXAS WOULD BE GOOD FOR ANY MESOSCALE COMPLEXES TO THE NORTHWEST
TO POSSIBLY MOVE INTO WEST CENTRAL TEXAS. SO...STAY TUNED.
TEMPERATURE NUMBERS CLOSE TO MOS GUIDANCE LOOK REASONABLE.

HUBER

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 46  77  51  82  56 /  10   0   0   0   0
SAN ANGELO 	 45  80  48  82  54 /  10   0   0   0   0
JUNCTION 	 44  81  46  84  54 /  10  10  10   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 14, 2:46 PM CDT, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
246 PM CDT SAT APR 14 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-152000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
246 PM CDT SAT APR 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT AS A
DRYLINE AND PACIFIC FRONT MOVE THROUGH WEST CENTRAL TEXAS. THE
BEST CHANCE OF SEVERE WEATHER WILL BE NORTH AND EAST OF A
SWEETWATER...TO SAN ANGELO...TO BROWNWOOD LINE. THE MAIN HAZARDS
WILL BE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.

IN ADDITION...A LAKE WIND ADVISORY IS IN EFFECT FOR MUCH OF WEST
CENTRAL TEXAS THROUGH 6 PM CDT. GUSTY WINDS WILL CAUSE CHOPPY AND
HAZARDOUS WATERS ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE MORNING HOURS
SUNDAY ACROSS THE NORTHWEST HILL COUNTRY AND HEARTLAND. A FEW OF
THESE THUNDERSTORMS MAY BE STRONG TO SEVERE...WITH HAIL AND
DAMAGING WINDS BEING THE MAIN HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT OR EARLY SUNDAY MORNING.

In the hours before

Special weather statement, Apr 15, 1:47 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
147 AM CDT SUN APR 15 2012

TXZ076-150715-
CROCKETT TX-
147 AM CDT SUN APR 15 2012

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 215 AM CDT FOR
CROCKETT COUNTY...

AT 148 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME
NORTHWESTERN CROCKETT COUNTY...OR ABOUT 15 MILES SOUTHEAST OF
MCCAMEY...MOVING NORTHEAST AT 30 MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF...
  NORTHWESTERN CROCKETT COUNTY.

NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS
STORM. THIS STORM IS EXPECTED TO INTENSIFY AND MAY PROMPT A WARNING
AT A LATER TIME.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM CDT SUNDAY
MORNING FOR WEST CENTRAL TEXAS.

LAT...LON 3109 10214 3108 10163 3091 10188 3092 10191
      3098 10199 3098 10201 3099 10204 3098 10209
      3101 10219
TIME...MOT...LOC 0647Z 226DEG 24KT 3100 10201

JOHNSON

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 1:47 AM CDTSpecial Weather StatementSJTUpton28 min
Apr 15, 2:44 AM CDTSevere Thunderstorm WarningSJTCoke, Sterling46 min
Apr 15, 2:59 AM CDTSpecial Weather StatementSJTIrion31 min
Apr 15, 3:05 AM CDTSpecial Weather StatementSJTCrockett25 min
Apr 15, 3:33 AM CDTSpecial Weather StatementSJTTom Green42 min
Apr 15, 3:38 AM CDTSpecial Weather StatementSJTCrockett37 min
Apr 15, 3:43 AM CDTSpecial Weather StatementSJTCoke32 min
Apr 15, 3:46 AM CDTSpecial Weather StatementSJTHaskell29 min
Apr 15, 5:23 AM CDTSpecial Weather StatementSJTCallahan, Shackelford52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.